Iowa, 2013Drought in Iowa, January 1 to 31, 2013
January 1 to 31, 2013 · NWS FSD · 11 events in 11 counties and zones
Drought conditions continued over all of northwest Iowa January. Precipitation was below to well below normal, although with the low midwinter normals, even greater precipitation would have been unlikely to change the dry soil conditions.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued over all of northwest Iowa January. Precipitation was below to well below normal, although with the low midwinter normals, even greater precipitation would have been unlikely to change the dry soil conditions. There was little noted in the way of new effects of the drought, with the dry conditions giving a poor outlook for the Spring and Summer, including poor germination of the winter wheat crop during the dry fall. Water restrictions continued to be few during the winter because of the low water usage, but the area was becoming more vulnerable to even marginally weather if it developed in the spring and summer. Drought was generally listed as continued severe to extreme for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 31, 10:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CST MON DEC 31 2012
.DISCUSSION.../ISSUED AT 1014 PM CST/
CURRENTLY SEEING AN AREA OF STRATUS MOVING EAST ACROSS THE CWA. HAVE
MADE UPDATES TO SKY COVER AND TEMPERATURES THROUGH TONIGHT. LOOKS
LIKE THIS STRATUS WILL CONTINUE TO MOVE EAST...COVERING THE ENTIRE
CWA BY 09Z. WHERE STRATUS IS CURRENTLY...LOWS HAVE LIKELY ALREADY
BEEN REACHED. PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA
HAVE A COUPLE MORE HOURS TO DROP...BEFORE STRATUS MOVES IN AND
TEMPERATURES GO UP. RAP HAS A DECENT HANDLE ON STRATUS EVOLUTION.
THUS HAVE FOLLOWED CLOSER TO IT AND INCREASED CLOUDS THROUGH
TOMORROW. DONT SEE MUCH REASON WHY THE STRATUS WILL
DISSIPATE...SEEMS MORE LIKELY IT WILL CONTINUE TO MOVE EAST AS THE
BOUNDARY LAYER FLOW TURNS WESTERLY AND CLEAR FROM WEST TO EAST
TOMORROW. CLEARING AROUND 12Z IN OUR WEST...AFTER 18Z IN THE
INTERSTATE 29 CORRIDOR...AND NOT EXITING OUR EAST UNTIL AFTER 0Z.
WOULD NOT BE SURPRISED IF HIGHS TOMORROW END UP A FEW DEGREES BELOW
FORECAST GIVEN THE CLOUDS....BUT WILL LEAVE THEM AS IS FOR NOW...AS
WITH THE WARMER START WE STILL MIGHT BE ABLE TO GET CLOSE TO THE
FORECAST HIGHS. /CHENARD
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
SKY CONDITIONS HAVE BECOME LESS MUDDLED SINCE THE PREVIOUS TAF
FORECAST. AT THIS TIME...A LOT OF MVFR STRATUS IS MOVING EASTWARD
ACROSS OUR FORECAST AREA...AND WILL EVENTUALLY MOVE THROUGH ALL OF
SOUTHWEST MINNESOTA AND MUCH OF NORTHWEST IOWA BY LATE TONIGHT. SO
THE MAIN QUESTION NOW IS WHEN WILL THE MVFR CONDITIONS ABATE ON
TUESDAY. LOW LEVEL WINDS FROM THE SURFACE TO THE BOUNDARY LAYER WILL
BECOME SOUTHERLY AS THE REST OF THE NIGHT PROGRESSES. HOWEVER THERE
CERTAINLY IS A SUBTLE TROUGH AXIS CURRENTLY MOVING THROUGH WESTERN
AND CENTRAL SD. THEREFORE BOUNDARY LAYER WINDS WILL BECOME WESTERLY
AT CHAMBERLAIN SD BY ABOUT 11Z...AND THEN MOVE EASTWARD FROM THERE
ALBEIT WEAKENING AND THUS KEEPING THE LOW LEVEL WIND DIRECTION FROM
THE SOUTHWEST FROM THE JAMES VALLEY AND POINTS EASTWARD. WITH LOW
LEVEL WINDS FROM THE SOUTHWEST INSTEAD OF DUE WEST...THIS MAY SLOW
THE PROGRESSION OF THE EASTWARD MOVING CLEARING LINE ON TUESDAY.
HOWEVER THERE SHOULD BE ENOUGH PUSH...EVEN WITH LIGHT WINDS...TO
ADVANCE THE CLEARING LINE TO THE I 29 CORRIDOR BY MIDDAY TUESDAY...
AND INTO SOUTHWEST MN AND NORTHWEST IA THROUGH TUESDAY AFTERNOON. SO
CURRENT THINKING IS FOR THE KHON TAF SITE TO GO VFR IN THE MID TO
LATE MORNING...AND THE KFSD AND KSUX TAF SITES TO GO VFR BY MIDDAY.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 255 PM CST/
FOCUS TONIGHT WILL BE ON STRATUS IN THE WESTERN CWA AND WEATHER OR
NOT THAT WILL TRANSLATE EAST. THE REASON THIS IS SO IMPORTANT IS IT
WILL LIKELY HAVE A 10 TO 15 DEGREE AFFECT ON TEMPERATURES...WITH
AREAS STAYING OUT OF THE STRATUS FALLING TO AROUND 10 BELOW WHILE
THOSE AREAS UNDER THE STRATUS SHOULD DROP TO ABOUT 5 ABOVE OR SO.
DRY ARCTIC AIR INTRUDING FROM THE NORTHEAST SHOULD HOLD THE STRATUS
AT BAY THROUGH MID EVENING BUT HAVE THE FEELING THAT IT WILL WORK
EASTWARD ACROSS INTERSTATE 29 INTO NORTHWEST IOWA. THE AREA WITH THE
BEST CHANCE TO REMAIN IN THE CLEAR WILL BE ALONG AND EAST OF THE
BUFFALO RIDGE...SO WILL KEEP LOWS AROUND 10 BELOW IN THESE
LOCATIONS. WILL THEN TRANSITION TO LOWS OF ABOUT 5 TO 10 ABOVE ZERO
IN CENTRAL SOUTH DAKOTA WHERE CLOUDS ARE IN PLACE AND A LIGHT SOUTH
TO SOUTHWEST WIND SHOULD DEVELOP LATE TONIGHT. THE INTERSTATE 29
CORRIDOR THE TOUGHEST CALL BECAUSE IF STRATUS COMES IN AROUND SUNSET
LOWS WILL LIKELY BE 10 DEGREES HIGHER THAN FORECAST. ALSO NEED TO
WATCH THE SNOW TO THE SOUTH AS A FEW FLURRIES COULD WORK NORTH
TOWARDS SIOUX CITY AND STORM LAKE THIS EVENING BUT FOR NOW BELIEVE
THAT THE DRY ARCTIC AIR IN THE LOWER LEVELS WILL KEEP THE FLAKES TO
THE SOUTH.
EXPECT THE STRATUS TO LIFT AND PARTLY TO MOSTLY SUNNY SKIES TO
DEVELOP ON TUESDAY AS A WEST TO SOUTHWEST WIND BRINGS IN MILDER
READINGS. RAISED HIGHS A BIT AND KEPT TEMPERATURES WARMER THAN
GUIDANCE BY LATE IN THE DAY AS CONDITIONS SHOULD REMAIN MIXED INTO
THE EVENING. EXPECT HIGHS NEAR 20 IN THE EAST AND NEAR 30 IN THE
WEST. /08
A WEAK AND DISORGANIZED WAVE WILL MOVE ACROSS THE AREA ON WEDNESDAY
WHICH WILL BE FOLLOWED BY ANOTHER BRIEF SHOT OF COLD AIR. THE UPPER
WAVE WAVE WILL BEGIN TO APPROACH ON TUESDAY NIGHT WITH AN INCREASE
IN BOTH CLOUDS AND WESTERLY WINDS. WITH WEST WINDS INCREASING
THROUGH THE NIGHT...EXPECT THAT MOST PLACES WILL REACH LOWS IN THE
EVENING WITH RISING TEMPERATURES OVERNIGHT. SOME LIGHT SNOW MAY MOVE
IN LATE IN THE NIGHT WEST OF THE JAMES RIVER.
THE UPPER WAVE MOVES ACROSS ON WEDNESDAY. THERE IS LITTLE TO NO
FRONTOGENESIS OR EVEN WARM ADVECTION WITH THIS SYSTEM...IT RELIES
ENTIRELY ON THE UPPER LEVEL WAVE. ALL MODELS SHOW THAT THE DYNAMICS
REALLY BEGIN TO WEAKEN AND SPLIT WITH SOME ENERGY DIVING INTO
NEBRASKA AND THE REST STAYING CLOSER TO I94. AS A RESULT...WHILE WE
EXPECT TO SEE FLURRIES WITH THIS SYSTEM BETWEEN WEDNESDAY AND
WEDNESDAY NIGHT...THE PROBABILITY OF MEASURABLE SNOW REMAINS
LOW...50 PERCENT OR LESS. AND FOR LOCATIONS THAT SEE MEASURABLE
SNOWFALL...IT SHOULD BE LESS THAN AN INCH AND LIKELY LESS THAN A
HALF INCH. THE BEST CHANCE FOR MEASURABLE SNOW WILL BE WEDNESDAY
AFTERNOON...ALTHOUGH FLURRIES ARE LIKELY TO CONTINUE INTO WEDNESDAY
NIGHT. HIGHS WEDNESDAY WILL BE IN THE 20S. WITH THE COLD AIR MOVING
IN ON NW WINDS...LOW WEDNESDAY NIGHT WILL BE IN THE SINGLE DIGITS
ABOVE ZERO.
THURSDAY LOOKS TO BE BELOW NORMAL AS COLD AIR MOVES IN EAST OF THE
JAMES RIVER. THIS COLD AIR WILL NOT LAST LONG AND WARMING WILL
ALREADY MOVE INTO AREAS WEST OF THE JAMES BY THURSDAY AFTERNOON.
EVEN WITH WEAK EARLY JANUARY SUN...HIGHS WILL STRUGGLE TO GET ABOVE
10 DEGREES EAST OF THE JAMES...BUT SHOULD APPROACH 20 IN SOUTH
CENTRAL SD. THURSDAY NIGHT COULD BE A REPEAT OF TUESDAY NIGHT WITH A
QUICK DROP FOR 5 TO 10 DEGREES AND THEN RISING TEMPERATURES AS
WESTERLY WINDS PICK UP.
FOR FRIDAY THROUGH MONDAY...IT IS LOOKING LIKE A FAIRLY SIGNIFICANT
WARMING TREND WITH NO PRECIPITATION. THERE IS VERY LITTLE DIFFERENCE
BETWEEN THE ECMWF...GFS AND THE GFS ENSEMBLE. ALL AGREE THAT A LONG
WAVE RIDGE WILL SET UP OVER THE CWA. WHILE A WAVE WILL DROP
SOUTHEAST IN THE NW FLOW ON FRIDAY NIGHT AND SATURDAY...IT WILL
BRING ONLY A BRIEF PERIOD OF COOLER AIR FOLLOWED BY VERY MILD AIR BY
SUNDAY. THE ONLY QUESTION REALLY IS HOW MUCH SNOW COVER INHIBITS
MIXING AND WARMING DURING THE DAY. THE SNOWPACK...WHILE FROM 4 TO
10 INCHES...IS FAIRLY DRY AND WITH A LONG ENOUGH WARM PERIOD COULD
BE SIGNIFICANTLY REDUCED BY MONDAY. FOR NOW STAYED CONSERVATIVE WITH
HIGHS FRIDAY AND SATURDAY IN THE 20S AND 30S. HAVE THE WARMEST DAY
ON SUNDAY WITH HIGHS IN THE 30S AND 40S AND SIMILAR TEMPERATURES
FORECAST FOR MONDAY. IF SNOWCOVER DISAPPEARS FASTER THAN
EXPECTED...HIGHS BY SUNDAY AND MONDAY COULD BE ANOTHER 5 TO 10
DEGREES WARMER./SCHUMACHER
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
FOR IAZ002-003-014-022.
MN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.
&&Hazardous weather outlook, Dec 31, 3:58 AM CST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0358 AM CST MON DEC 31 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0358 AM CST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SUB ZERO TEMPERATURES WILL SETTLE ACROSS MUCH OF THE AREA THIS
EVENING AND LINGER INTO NEW YEARS MORNING. WHILE WINDS ARE
EXPECTED TO BECOME RELATIVELY LIGHT...WIND CHILLS WILL REACH 20
TO 25 BELOW ZERO ACROSS MUCH OF SOUTHWEST MINNESOTA AND THE IOWA
GREAT LAKES AREA. ELSEWHERE...WIND CHILL READINGS WILL DROP AS
LOW AS 5 BELOW TO 15 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Drought, Buena Vista
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Cherokee
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Clay
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Dickinson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Ida
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Lyon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, O'Brien
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Osceola
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Osceola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Plymouth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Sioux
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
Drought, Woodbury
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Long term dry soil conditions continued, with below to much below normal precipitation during the month bringing no relief. Few new effects were noted, with the seasonally low water usage. The main problem, aside from winter livestock feed, was the poor outlook for the spring and summer, which were expected to be extremely sensitive to dry weather.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2013$391 million · 20 events
- Drought in Oklahoma, January 1 to 31, 2013$79 million · 3 events
- Drought in Texas, January 1 to 31, 2013$20 million · 24 events
- Dense Fog in Oklahoma, January 1, 20131 death · 1 event
- High Surf in Puerto Rico, January 1 to 4, 20131 death · 1 event
- Sneakerwave in California, January 1, 20131 death · 1 event
- Drought in Texas, January 1 to 31, 2013$119,000 · 43 events
- Drought in Oklahoma, January 1 to 31, 201348 events
- Drought in New Mexico, January 1 to 31, 201339 events
- Drought in Nebraska, January 1 to 31, 201331 events
- Drought in Nebraska, January 1 to 31, 201330 events
- Drought in Missouri, January 1 to 31, 201329 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428925, 428926, 428927, 428928, 428929, 428930, 428931, 428932, 428933, 428934, 428935.